Scattering theory in the energy space for a class of nonlinear wave equations. (English) Zbl 0698.35112

The authors study the asymptotic behaviour in time of the solutions and the theory of scattering in the energy space for the nonlinear wave equation \[ \square \phi +f(\phi)=0\quad in\quad {\mathbb{R}}^ n,\quad n\geq 3. \] They prove the existence of the wave operators, asymptotic completeness for small initial data and, for \(n\geq 4\), asymptotic completeness for arbitrarily large data. The assumptions on f cover the case where f behaves slightly better than a single power \(p=1+4/(n-2),\) both near zero and at infinity.
For instance, they cover the case where (*) \(f(\phi)=\phi g(| \phi |)\) and g is a smooth non-negative function that behaves as (**) \(g(s)=\lambda_ 1s^{p_ 1-1}\) for \(0\leq s\leq a\), \(g(s)=\lambda_ 2s^{p_ 2-1}\) for \(s\geq 1/a\) for some a, \(0<a<1\), with \(0\leq p_ 2- 1<4/(n-2)=p_ 1-1.\)
The proof of asymptotic completeness, on the other hand, requires the existence of some norm that decays integrably at infinity in time for solutions of the free equation \(\square \phi =0\). As a consequence, that proof applies only to the case of space dimension \(n\geq 4\). It requires in addition a reinforcement of the assumption on f which takes the form \[ 0\leq p_ 2-1<4/(n-2)<p_ 1-1 \] in the special case (*), (**).
Reviewer: Y.Ebihara


35P25 Scattering theory for PDEs
35L70 Second-order nonlinear hyperbolic equations
35L05 Wave equation
Full Text: DOI


[1] Bergh, J., Löfström, J.: Interpolation spaces. Berlin, Heidelberg, New York: Springer 1976 · Zbl 0344.46071
[2] Birman, M. S., Solomjak, M. Z.: Vest, LSU24 (1969). Translation: Vest. LSU Math.2, 9-27 (1975)
[3] Bourdaud, G.: Réalisation des espaces de Besov homogènes, Orsay preprint, 1986
[4] Brenner, P.: Math. Z.145, 251-254 (1975) · Zbl 0321.35052
[5] Brenner, P.: Math. Z.186, 383-391 (1984) · Zbl 0545.35066
[6] Brenner, P.: J. Diff. Eq.56, 310-344 (1985) · Zbl 0556.35107
[7] Ginibre, J., Velo, G.: J. Funct. Anal.32, 33-71 (1979) · Zbl 0396.35029
[8] Ginibre, J., Velo, G.: J. Math. Pures Appl.64, 363-401 (1985)
[9] Ginibre, J., Velo, G.: Math. Z.189, 487-505 (1985) · Zbl 0566.35084
[10] Ginibre, J., Velo, G.: Ann. IHP (Anal. Non-lin.)6, 15-35 (1989)
[11] Ginibre, J., Velo, G.: Ann. IHP (Phys. Théor.)43, 399-442 (1985)
[12] Ginibre, J., Velo, G.: Ann. IHP (Phys. Théor.)47, 221-261 (1987)
[13] Ginibre, J., Velo, G.: Ann. IHP (Phys. Théor.)47, 263-276 (1987)
[14] Ginibre, J., Velo, G.: unpublished
[15] Glassey, R. T., Pecher, H.: Manuscripta Math.38, 387-400 (1982) · Zbl 0504.35066
[16] Hörmander, L.: The analysis of partial differential operators I. Berlin, Heidelberg, New York: Springer 1983 · Zbl 0521.35001
[17] Kato, T.: Ann. IHP (Phys. Théor.)46, 113-129 (1987)
[18] Lin, J. E., Strauss, W.: J. Funct. Anal.30, 245-263 (1978) · Zbl 0395.35070
[19] Mochizuki, K., Motai, M.: J. Math. Kyoto Univ.25, 703-715 (1985)
[20] Mochizuki, K., Motai, T.: The scattering theory for the non-linear wave equation with small data, preprint (1986) · Zbl 0623.35049
[21] Morawetz, C., Strauss, W.: Commun. Pure Appl. Math.25, 1-31 (1972) · Zbl 0228.35055
[22] Pecher, H.: Math. Z.150, 159-183 (1976) · Zbl 0347.35053
[23] Pecher, H.: Math. Z.185, 261-270 (1984) · Zbl 0538.35063
[24] Strauss, W.: J. Funct. Anal.2, 409-457 (1968) · Zbl 0182.13602
[25] Yajima, K.: Commun. Math. Phys.110, 415-426 (1987) · Zbl 0638.35036
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.